North Carolina, 2003

Tornado in North Carolina, August 14, 2003

August 14, 2003 · NWS MHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 14, 8:20 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 14, 8:20 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
920 AM EDT THU AUG 14 2003

UPR RDG TO W WILL TEND TO SUPPRESS CONVECTION THIS AFTN. 12Z MHX
SOUNDING IS A LITTLE DRIER ALOFT BUT STILL ENUF MOISTURE/INSTAB TO
CONT SMALL POP. CRNT FCST LOOKS GOOD WITH HIGHS IN THE UPPER 80S TO
AROUND 90 MOST SPOTS...NO UPDT PLANNED.

MARINE: HARDLY ANY GRDNT OVER REGION WITH WINDS EXPECTED TO STAY AOB
10 KTS. HAVE A BIT OF A SE SWELL...ESPCLY SRN WTRS. FPSN7 NOW SOLID
4 FEET...AND 41004 OFF SC 5 FEET. WILL GO 3 TO 4 FEET FOR WTRS S OF
HAT AND KEEP NRN WTRS 2 TO 3 FEET.

WITH SE SWELL INCRS TO 3 FEET EVERY 8 TO 9 SEC WILL CONT MOD RIP
THREAT S OF HAT.

.MHX...NONE.

RF
Hazardous weather outlook, Aug 14, 2:28 AM EST, 8 hours 33 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 AM EDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON.
DUE TO WEAK STEERING WINDS AND HIGH PRECIPITABLE WATER VALUES...ANY
STORMS THAT DO FORM COULD CAUSE LOCALIZED FLOODING...ESPECIALLY IN
GREENE AND PITT COUNTIES. A MODERATE RIP CURRENT WILL CONTINUE SOUTH
OF CAPE HATTERAS TO NORTH OF SURF CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

12

The radar

The Morehead City radar (KMHX), 44 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Carteret

When
August 14, 11:01 AM EST to 11:02 AM EST
Where
Carteret County, 5 mi SW of Cedar Is
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
34.930, -76.433

Public reported waterspout moved onshore near Open Grounds Farm then dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334708.